Alert archive / California / Frost Advisories in 2014

Frost Advisory 1, NWS San Diego, CA

November 2, 2014San Bernardino County, California

NWS San Diego, CA issued this frost advisory at Nov 2, 2014, 8:25 PM PST for San Bernardino County, California. It took effect at Nov 3, 2014, 2:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2014, 8:25 PM PST (04:25 UTC)
In effect from
Nov 3, 2014, 2:00 AM PST
Expired
Nov 3, 2014, 8:00 AM PST
In force
6 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2501 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WWUS76 KSGX 030425
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
825 PM PST SUN NOV 2 2014

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MONDAY...

.THE FIRST FROST OF THE SEASON IS FORECAST FOR THE HIGH DESERTS
TONIGHT. CLEAR SKIES AND DECREASING WINDS WILL ALLOW TEMPERATURES
TO FALL INTO THE LOW TO MID 30S BY DAYBREAK.

CAZ060-031600-
/O.NEW.KSGX.FR.Y.0001.141103T1000Z-141103T1600Z/
APPLE AND LUCERNE VALLEYS-
825 PM PST SUN NOV 2 2014

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PST MONDAY. 

* LOCATION...THE HIGH DESERTS...INCLUDING LUCERNE VALLEY...APPLE
  VALLEY...HELENDALE AND VICTORVILLE.

* TEMPERATURES...OVERNIGHT LOWS BETWEEN 33 AND 36.

* IMPACTS...FROST CAN DAMAGE SENSITIVE PLANTS IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MOEDE
2 follow-up statements
410 
WWUS76 KSGX 031019
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
219 AM PST MON NOV 3 2014

...FROST ADVISORY IN EFFECT UNTIL 8 AM TODAY...

.CLEAR SKIES AND CALM...DRY AIR WILL ALLOW TEMPERATURES TO FALL
INTO THE LOW TO MID 30S OVER PARTS OF THE HIGH DESERT BY DAYBREAK.

CAZ060-031600-
/O.CON.KSGX.FR.Y.0001.000000T0000Z-141103T1600Z/
APPLE AND LUCERNE VALLEYS-
219 AM PST MON NOV 3 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* LOCATION...THE HIGH DESERTS...INCLUDING LUCERNE VALLEY...APPLE 
  VALLEY...HELENDALE AND VICTORVILLE. 

* TEMPERATURES...OVERNIGHT LOWS IN THE 30S.

* IMPACTS...FROST CAN DAMAGE SENSITIVE PLANTS IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MM
018 
WWUS76 KSGX 031547
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
747 AM PST MON NOV 3 2014

CAZ060-031700-
/O.EXP.KSGX.FR.Y.0001.000000T0000Z-141103T1600Z/
APPLE AND LUCERNE VALLEYS-
747 AM PST MON NOV 3 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

TEMPERATURES IN THE HIGH DESERTS WILL RISE AS THE DAY GOES
ON...AND SO THE FROST THREAT HAS ENDED.

$$

HARRISON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Nov 2, 1:25 PM PST, 7 hours earlier.

Area forecast discussion, Nov 2, 1:25 PM PST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PST SUN NOV 2 2014

.SYNOPSIS...
THE STORM THAT BROUGHT WIDESPREAD PRECIPITATION AND GUSTY WINDS THIS
WEEKEND IS MOVING EAST. A WARMING TREND WILL BEGIN ON TUESDAY AS A
BROAD DOME OF HIGH PRESSURE BECOMES ESTABLISHED ACROSS THE
SOUTHWEST...PUSHING DAYTIME HIGHS WELL INTO THE 80S WEST OF THE
MOUNTAINS BY WEDNESDAY. AS A RESULT...PERSISTENT OFFSHORE GRADIENTS
WILL FORCE DRY AIR ALL THE WAY TO THE COAST...WITH FEW MARINE CLOUDS
FOR THE REMAINDER OF THE WEEK. EASTERLY WINDS MAY BECOME LOCALLY
STRONG AND GUSTY BELOW THE PASSES AND CANYONS...AND ALONG THE
COASTAL FOOTHILLS AT TIMES THROUGH THURSDAY. CONTINUED DRY AND MILD
INTO NEXT WEEKEND.

&&

DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...

AUTUMN CHILL WAS IN THE AIR TODAY AS AFTERNOON TEMPERATURES
STRUGGLED THROUGH THE 60S. SURFACE PRESSURE GRADIENTS HAD RELAXED
FROM YESTERDAY...BUT WERE STILL WEAKLY ONSHORE TO THE DESERTS
SUPPORTING LOCAL WESTERLY WIND GUSTS THROUGH THE WIND PRONE AREAS
OVER 20 MPH. SATELLITE IMAGERY SHOWED CONSIDERABLE CLOUD COVER OVER
THE MOUNTAINS THIS AFTERNOON...BUT ELSEWHERE SKIES WERE FAIR.

THE SEA SURFACE TEMPERATURES HAVE LOWERED OVER THE PAST FEW DAYS...
AND A CONTINUED COOLING IS FORECAST OVER THE NEXT COUPLE OF DAYS...
BUT THEY REMAIN SEVERAL DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR
AND WILL LIKELY CONTINUE TO INFLUENCE TEMPERATURES ALONG THE COAST.
SKIES WILL BE MOSTLY CLEAR TONIGHT AND FOR THE NEXT FEW DAYS ALONG
THE COAST...WITH MINIMAL MARINE INFLUENCE. THIS WILL ALLOW OVERNIGHT
LOWS TO DROP WELL OFF THE OBSERVED HIGHS EACH DAY. SIMILARLY INLAND
WHERE WINDS ARE LIGHT...OVERNIGHT LOWS WILL PLUMMET AS THE AIRMASS
DRIES OUT INTO MIDWEEK.

THE CULPRIT WILL BE ANOTHER BUILDING RIDGE OF HIGH PRESSURE ALOFT...
AND OFFSHORE FLOW AT THE SURFACE. OUR COLD TROUGH TODAY WILL EXIT
THE REGION ON MONDAY. SUBSIDENCE AND DRY NORTHERLY FLOW ON THE
BACK SIDE OF THE TROUGH SHOULD KEEP SKIES CLEAR. HEIGHTS/THICKNESS
WILL THEN BUILD THROUGH WED. AS THE RIDGE BUILDS ALOFT...SURFACE
HIGH PRESSURE WILL STRENGTHEN OVER THE GREAT BASIN AND SWING OUR
WINDS OFFSHORE. THE OFFSHORE LOOKS MORE LOCALIZED MON/TUE...THEN
BECOME MORE WIDESPREAD AND STRENGTHEN WED/THU. THE MORNING NAM12 RUN
SHOWS A RESPECTABLE 1035 MB HIGH BY WED MORNING OVER UT/NV...AND
RECENT LOCAL WIND GUIDANCE SUGGESTS A FEW WIND-PRONE AREAS MAY GUST
OVER 40 MPH AT TIMES.

THE UPPER-LEVEL RIDGE IS TEMPORARILY WEAKENED BY A SHORTWAVE TROUGH
TOPPING IT INTO THE PACNW ON THU...BUT JUST REBOUNDS INTO THE
WEEKEND CONTINUING THE FAIR...WARM...AND DRY WEATHER. THIS IS
SUPPORTED BY ALL RECENT GLOBAL MODEL RUNS SO CONFIDENCE IS FAIRLY
HIGH IN THIS OUTCOME NEXT WEEKEND.

&&

.AVIATION...
022107Z...COAST/VALLEYS/MOUNTAINS...SCT-FEW CLOUDS IN THE 3000-7000
FT MSL LAYER IN THE VALLEYS AND COASTAL AREAS WILL CONTINUE THROUGH
03/0000 UTC...WHILE SCT-BKN LOW CLOUDS OVER THE MOUNTAINS AND LOCAL
MOUNTAIN OBSCURATION CONTINUE. 03/0000-1500 UTC...GRADUAL CLEARING
OF REMAINING CLOUDS...WITH UNRESTRICTED VIS EXPECTED...AND ONLY A
COUPLE PATCHES OF LOW CLOUDS AT BEST DURING THE OVERNIGHT HOURS.

DESERTS...UNRESTRICTED VIS AND MOSTLY SKC...EXCEPT FOR SOME FEW-SCT
LOW CLOUDS IN THE HIGH DESERTS...THROUGH MONDAY MORNING.

&&

.MARINE...
107 PM...NO HAZARDOUS MARINE WEATHER EXPECTED THROUGH FRIDAY.

&&

.BEACHES...
AT 100 PM...THE SAN CLEMENTE BASIN BUOY SHOWED A 7 FOOT NORTHWEST
SWELL AT 13 SECONDS...WHILE THE NEARSHORE BUOYS INDICATED A WEST TO
NORTHWEST SWELL AROUND 2-3 FEET. THIS SWELL IS PEAKING
CURRENTLY...BRINGING SURF SETS OF 5 TO 6 FEET TODAY ALONG WEST
FACING BEACHES NORTH OF NEWPORT BEACH AND SOUTH OF DEL MAR. STRONG
RIP CURRENTS ARE POSSIBLE AT ALL AREA BEACHES. SWELL AND SURF WILL
LOWER TONIGHT INTO MONDAY.

NO SIGNIFICANT SWELLS ARE EXPECTED AFTER THE CURRENT SWELL LOWERS
MONDAY MORNING. ALTHOUGH EARLY MORNING HIGH TIDES JUMP TO AROUND 6
TO 6.5 FEET ALONG THE OPEN COAST WEDNESDAY THROUGH SATURDAY...THE
LACK OF A SIGNIFICANT SWELL OR STORM SURGE OCCURRING AT THAT TIME
SHOULD INHIBIT MINOR TIDAL FLOODING FROM OCCURRING.

&&

.FIRE WEATHER...
TUESDAY THROUGH THE REMAINDER OF THE WEEK...A RIDGE OF HIGH PRESSURE
WILL BRING WARMER AND DRY WEATHER. LOCALLY GUSTY NORTHEAST WINDS
WILL DEVELOP THROUGH AND BELOW THE PASSES AND CANYONS ON MON...
BECOMING WIDESPREAD AND INCREASING INTO WED. THE PERSISTENT OFFSHORE
FLOW WILL BECOME A CONCERN LATER IN THE WEEK AS MOISTURE FROM THIS
WEEKENDS RAINS IS LOST.

CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP FOR SEVERAL HOURS EACH
DAY AFTER TUESDAY ALONG THE COASTAL FOOTHILLS WHERE EASTERLY WINDS
OF 15 TO 25 WITH GUSTS OVER 35 MPH LOOK POSSIBLE AT TIMES IN THE
OFFSHORE WIND PRONE AREAS. THE GUSTY WINDS WILL COMBINE WITH MINIMUM
RH VALUES BELOW 15 PERCENT AND TEMPERATURES WELL ABOVE AVERAGE EACH
DAY TO INCREASE THE THREAT OF WILDFIRES. THE WINDS WILL FLUCTUATE...
BUT THE VERY DRY PATTERN WITH WARM DAYS IS LIKELY TO PERSIST THROUGH
NEXT WEEKEND.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...JAD
AVIATION/MARINE...HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 12:57 PM PSTFire Weather WatchSGXOrange, Riverside, San Bernardino, San Diego21 hr

Nearby

Frost Advisories in California, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.